Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 256, NWS Blacksburg, VA

August 5, 2007Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2007, 2:16 PM EDT for Carroll County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2007, 2:16 PM EDT (18:16 UTC)
Expired
Aug 5, 2007, 3:00 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:18 PM EDTTSTM WND DMG3 Nw Cana, VATOPS OF POPLAR TREES UP TO 14 INCHES IN DIAMETER BROKEN OUT ON FLOWER GAP ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 051816
SVRRNK
VAC035-051900-
/O.NEW.KRNK.SV.W.0256.070805T1816Z-070805T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT SUN AUG 5 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 PM EDT

* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LAMBSBURG...OR ABOUT NEAR CANA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAMBSBURG...
  CANA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3663 8077 3656 8078 3656 8061 3663 8063

$$

PH
2 follow-up statements
000 
WWUS51 KRNK 051826
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT SUN AUG 5 2007

VAC035-051900-
/O.CON.KRNK.SV.W.0256.000000T0000Z-070805T1900Z/
CARROLL VA-
226 PM EDT SUN AUG 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT 
FOR SOUTHERN CARROLL COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CANA...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
IN EXTREME SOUTHEAST CARROLL COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3662 8068 3656 8069 3656 8061 3663 8063

$$

PH
000 
WWUS51 KRNK 051900
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SUN AUG 5 2007

VAC035-051909-
/O.EXP.KRNK.SV.W.0256.000000T0000Z-070805T1900Z/
CARROLL VA-
259 PM EDT SUN AUG 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL COUNTY
EXPIRES AT 300 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED MOVED 
EAST OF CARROLL COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3662 8068 3656 8069 3656 8061 3663 8063

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:32 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 5, 1:32 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT SUN AUG 5 2007

.SYNOPSIS...
THE MID-ATLANTIC REGION WILL REMAIN IN THE PATH OF UPPER WAVES
DROPPING SOUTHEAST FROM THE GREAT LAKES THROUGH MUCH OF THE
UPCOMING WEEK. BROAD ANTI-CYCLONIC FLOW ALOFT OVER THE CENTRAL
U.S. WILL HELP STEER THESE WAVES INTO THE REGION WHILE ALLOWING VERY
WARM AIR FROM THE WEST TO PUSH INTO THE SOUTHERN APPALACHIANS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS
MORNING ARE OCCURRING IN ADVANCE OF A WEAK SHORT WAVE WHICH THE
NAM PREDICTED MUCH BETTER THAN THE 06Z GFS. WHILE THIS CONVECTION
SHOULD WEAKEN AS IT MOVE FROM THE NORTHWEST...PRECIP ASSOCIATED
WITH THIS FEATURE IS STILL EXPECTED TO MAKE IT INTO PORTIONS OF
THE MOUNTAIN EMPIRE AND NORTHWEST NC MOUNTAINS EARLY THIS
AFTERNOON. AS A RESULT...INCREASED POPS ACROSS THIS REGION. FOR
THE REST OF THE AREA...WITH CAPES FROM THE 12Z RNK SOUNDING IN
EXCESS OF 2K...AND LARGER SHORT WAVE MOVING EAST ACROSS OH AND
INTO WV/MD LATER TODAY...EXPECT ADDITIONAL TSRA/SHRA TO
DEVELOP...ESPECIALLY IN THE NORTHEAST PORTION OF THE FORECAST AREA
CLOSEST TO THE UPPER LEVEL WAVE.

HIGH/MID LEVEL CLOUDS WILL HELP KEEP INSTABILITY DOWN SOME
TODAY...AS WELL AS TEMPERATURES. HOWEVER...ACROSS THE SOUTHSIDE OF
VIRGINIA WHERE MORE BREAKS IN THE CLOUD COVER WILL BE FOUND
TEMPERATURES WELL INTO THE 90S ARE POSSIBLE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
FOLLOWING TONIGHTS WAVE...UPR SHORTWAVE RIDGING BUILDS IN ALONG
WITH SMALL SFC HIGH BUILDING UP INTO THE SOUTHERN APPS. MUCH LIKE
ON SATURDAY...THIS SHUD INHIBIT CONVECTION FOR THE MOST PART
MONDAY BUT WILL HOLD ONTO ISOLATED CONVECTION FOR THE AFTN AND
EVENING. ANOTHER SHORTWAVE WILL TRACK THROUGH THE SOUTHERN GREAT
LAKES AND PORTIONS OF THE OHIO VALLEY TUESDAY. THE PROXIMITY OF
THIS WAVE MAY INCREASE THE CHANCE OF STORMS OVER THE CWA BY
TUESDAY AFTN...ESP IN THE NORTH AND WEST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
UPPER RIDGE WILL REMAIN IMPLANTED THROUGH THU BEFORE RETROGRADING
WEST AS A SHORTWAVE DROPS INTO THE GREAT LAKES AND NORTHEAST
FRIDAY. THIS WILL HELP SEND A FRONT THROUGH BY SATURDAY. CHANCES
OF RAIN WILL MAINLY BE CONFINED TO THE AFTERNOON/EARLY EVENING
HOURS...WITH THE BEST CHANCES IN THE MOUNTAINS. THE HOTTEST DAYS
WILL BE TUE-WED...BEFORE TEMPS RETURN TO NORMAL BY THE END OF THE
WEEK INTO THE WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ISOLATED THUNDERSTORMS ARE DEVELOPING AHEAD OF AN UPPER LEVEL
SHORT WAVE MOVING THROUGH SOUTHEAST KY EARLY THIS AFTERNOON.
GREATEST CHANCE FOR TSRA WILL BE AT KBLF AND KLWB THIS
AFTERNOON...BUT VCTS INCLUDED FOR THE REMAINDER OF THE TAF SITES
WITH LARGER SHORTWAVE FORECAST TO MOVE FROM EASTERN OH INTO PA/MD
TONIGHT. HEIGHTS BUILD BY 03Z...SO EXPECT TSRA TO DIMINISH AROUND
SUNSET.

THOSE AREAS THAT EXPERIENCE RAIN THIS AFTERNOON...FOG WILL OCCUR
TONIGHT...ESP AT LWB WHERE IFR VISIBILITIES POSSIBLE. HZ AGAIN
EXPECTED ELSEWHERE WITH VISIBILITIES GENERALLY 3-5 MILES.

NEXT WEEK...CHANCES LOOK PRETTY GOOD FOR WEAK SFC BOUNDARY TO PUSH
THROUGH MONDAY SO MAY BE ANOTHER DAY OF BETTER CHANCES FOR
CONVECTION...BUT THEN PATTERN RETURNS TO A VERY WARM UPPER RIDGE
WITH ONLY AN ISOLD THREAT FOR THUNDERSTORMS THE REMAINDER OF WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JS/WP
NEAR TERM...PH
SHORT TERM...JS
LONG TERM...WP
AVIATION...PH
Hazardous weather outlook, Aug 5, 3:38 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EDT SUN AUG 5 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-060745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
338 AM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 1:38 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT SUN AUG 5 2007

NCZ003-051845-
SURRY NC-
138 PM EDT SUN AUG 5 2007

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ENNICE...OR ABOUT 2 MILES
SOUTHWEST OF LOW GAP...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BOTTOM AT 215 PM EDT...AND DOBSON AT 235
PM EDT.

EXPECT RAINFALL RATES OF ONE INCH PER HOUR...LIGHTNING...AND WIND
GUSTS TO 40 MPH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PH
Special weather statement, Aug 5, 2:12 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT SUN AUG 5 2007

VAZ016-032-051915-
PATRICK VA-CARROLL VA-
212 PM EDT SUN AUG 5 2007

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF CANA...OR ABOUT OVER LAMBSBURG...
MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ARARAT
AT 235 PM EDT...GROUNDHOG MOUNTAIN AT 240 PM EDT...

EXPECT LIGHTNING IN THE PATH OF THIS STORM AS WELL AS WIND GUSTS TO
40 MPH AND BRIEF HEAVY DOWNPOURS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PH

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.